New York, 2003

Hail in New York, November 12, 2003

November 12, 2003 · NWS BUF · 3 events in 3 counties and zones

Deep low pressure tracked across southern Ontario. Thunderstorms accompanied its associated cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Deep low pressure tracked across southern Ontario. Thunderstorms accompanied its associated cold front. The thunderstorms produced three-quarter inch hail in Olcott, Livonia and just west of Batavia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 12, 7:20 PM EST, 10 minutes earlier.

Area forecast discussion, Nov 12, 7:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
720 PM EST WED NOV 12 2003

QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH THROUGH 11PM FOR
WESTERN SECTIONS OF CWA. SOME POSSIBILITY OF HAIL HOWEVER BIGGEST
THREAT EXPECTED TO BE DAMAGING WINDS.

PREVIOUS AFD FOLLOWS...
MAJOR STORM APPROACHING THE AREA WILL BRING SHOWERS AND
THUNDERSTORMS TONIGHT.  THERE IS A POTENTIAL FOR DAMAGING WINDS WITH
STRONG SHOWERS AND EVEN MINIMAL THUNDERSTORMS WITH THE STRONG WINDS
MIXING DOWN FROM ALOFT.  THE COLD AIR MOVES IN QUICKLY THURSDAY,
CHANGING THE PRECIPITATION TO SNOW OVER CHAUTAUQUA COUNTY BEFORE
SUNRISE AND EAST OF LAKE ONTARIO BY MID DAY.  A GENERAL SNOWFALL OF
1 TO 3 INCHES EXPECTED, BUT OROGRAPHIC CONVERGENCE SHOULD INCREASE
THE AMOUNTS TO 2 TO 4 INCHES OVER HIGHER TERRAIN.  THE GENERAL SNOW
SHOULD END DURING THURSDAY IN THE WEST AND THURSDAY EVENING EAST OF
LAKE ONTARIO, BUT LAKE SNOWS WILL KEEP IT GOING OVERNIGHT IN
CHAUTAUQUA AN CATTARAUGUS COUNTIES, AND OVER OSWEGO AND CAYUGA
COUNTIES.  THE STRONG WINDS WILL GIVE INCREASED SHEAR AND LIMIT THE
TIME OF FETCH OVER THE LAKES, SO LAKE SNOW AMOUNTS SHOULD BE
LIMITED.  THE HIGH PRESSURE BUILDS IN FRIDAY NIGHT AND SHOULD SHUT
EVERYTHING DOWN EXCEPT FOR SOME A CHANCE OF LINGERING SHOWERS IN THE
NORTH COUNTRY.

THE GFS SHOWS A CLIPPER MOVING ACROSS THE AREA SATURDAY NIGHT SO WE
HAVE INTRODUCED A CHANCE OF SHOWERS SATURDAY NIGHT AND SUNDAY.

.BUF...SEVERE THUNDERSTORM WATCH 946 THROUGH 11 PM
       NYZ001>003-010>013-019>021
       HIGH WIND WARNING NYZ001>004-010>014-019>021-085
         LATE TONIGHT THROUGH THURSDAY.
       HIGH WIND WARNING NYZ005>008 THURSDAY.
       STORM WARNING LAKE ONTARIO THURSDAY.
       WINTER WEATHER ADVISORY NYZ001>008>010-011-013-014 THURSDAY.
       WINTER WEATHER ADVISORY NYZ012-085-019-021 THURSDAY AND
          THURSDAY NIGHT.
       LAKE SHORE FLOOD WARNING NYZ010-085 LATE TONIGHT AND THURSDAY.
Hazardous weather outlook, Nov 12, 6:34 AM EST, 12 hours 56 minutes before
NYZ001>008-010>014-019>021-085-121330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
634 AM EST WED NOV 12 2003

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN GREAT
LAKES THIS AFTERNOON THEN TRACK EAST ACROSS SOUTHERN ONTARIO TONIGHT.
THE LOW WILL CONTINUE TO STREGTHEN AS IT REACHES SOUTHWEST QUEBEC BY
THURSDAY MORNING. THE LOW WILL SWEEP A POWERFUL COLD FRONT ACROSS THE
AREA TONIGHT. BEHIND THE COLD FRONT...MUCH COLDER AIR AND VERY STRONG
WINDS WILL DEVELOPING INTO WESTERN AND CENTRAL NEW YORK AFTER
MIDNIGHT TONIGHT.

A LINE OF SCATTERED THUNDERSTORMS IS EXPECTED TO FORM ALONG THE COLD
FRONT AS IT MOVES THROUGH THE AREA BETWEEN 8 PM AND MIDNIGHT. IF
THESE THUNDERSTORMS CAN MAINTAIN THEIR ORGANIZATION AS THEY MOVE INTO
WESTERN NEW YORK...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS
LIKELY.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. HOWEVER...
ISOLATED TORNADOES ARE ALSO POSSIBLE.

AFTER THE FRONTAL PASSAGE...WEST WINDS ARE EXPECTED TO INCREASE TO 25
TO 40 MPH AFTER 3 AM TONIGHT...WITH GUSTS TO 50 MPH POSSIBLE.
STRONGER WINDS ARE LIKELY DURING THE DAY THURSDAY AND EVENING WITH
SUSTAINED SPEEDS OF 30 TO 45 MPH...WITH POSSIBLE WIND GUSTS OVER 55
MPH. A HIGH WIND WATCH IS IN EFFECT FOR THE AREA STARTING LATE
TONIGHT.

ACCUMULATING LAKE EFFECT SNOW ARE EXPECTED DOWNWIND OF THE LAKES
THURSDAY THROUGH FRIDAY. SOME AREAS COULD SEE SNOWFALL AMOUNTS IN
EXCESS OF 6 INCHES BY FRIDAY AFTERNOON.

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Nov 12, 7:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
717 PM EST WED NOV 12 2003

NYC003-009-013-029-037-051-055-063-073-121-130400-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 946
UNTIL 1100 PM EST WEDNESDAY EVENING FOR THE FOLLOWING AREAS:

IN NEW YORK THIS WATCH INCLUDES 10 COUNTIES...
IN WESTERN NEW YORK:

ALLEGANY              CATTARAUGUS           CHAUTAUQUA
ERIE                  GENESEE               LIVINGSTON
MONROE                NIAGARA               ORLEANS
WYOMING

THIS INCLUDES THE CITIES OF ALBION...AMHERST...BATAVIA...BRIGHTON...
BROCKPORT...BUFFALO...CHEEKTOWAGA...DANSVILLE...DEPEW...DUNKIRK...
EAST AURORA...EAST ROCHESTER...FAIRPORT...FREDONIA...GATES-NORTH
GATES...GENESEO...GREECE...HAMBURG...HILTON...IRONDEQUOIT...
JAMESTOWN...KENMORE...LACKAWANNA...LANCASTER...LOCKPORT...MEDINA...
NIAGARA FALLS...NORTH TONAWANDA...OLEAN...ROCHESTER...SALAMANCA...
TONAWANDA...WEBSTER...WELLSVILLE...WEST SENECA AND WILLIAMSVILLE.

The radar

The Buffalo radar (KBUF), 43 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Niagara

When
November 12, 7:30 PM EST
Where
Niagara County, Olcott
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
43.333, -78.717

Hail, Genesee

When
November 12, 9:56 PM EST
Where
Genesee County, 5 mi W of Batavia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -78.283

Hail, Livingston

When
November 12, 10:30 PM EST
Where
Livingston County, Livonia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -77.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336014, 5336015, 5336016.